Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 65, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 30, 2011, 10:12 PM CDT for Buffalo County, Lyman County, South Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2011, 10:12 PM CDT (03:12 UTC)
- Expired
- Jun 30, 2011, 11:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Buffalo County, SD, Lyman County, SD
The radar
The Aberdeen radar (KABR), 206 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 10:14 PM CDT | TSTM WND GST 60 | 4 E Hamill, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 10:07 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1704 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 2151 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
329
WUUS53 KABR 010312
SVRABR
SDC017-085-010400-
/O.NEW.KABR.SV.W.0065.110701T0312Z-110701T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1012 PM CDT THU JUN 30 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA...
EASTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 1100 PM CDT
* AT 1012 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM
PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH. THIS STORM WAS LOCATED 21 MILES WEST OF IONA...OR 27 MILES
SOUTHEAST OF PRESHO...MOVING NORTHEAST AT 60 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LYMAN AROUND 1030 PM CDT...
RELIANCE AROUND 1035 PM CDT...
OACOMA AROUND 1040 PM CDT...
TAILWATERS REC AREA...COUNSELOR CREEK REC AREA AND LOWER BRULE
AROUND 1045 PM CDT...
FORT THOMPSON AROUND 1050 PM CDT...
SHELBY AROUND 1055 PM CDT...
THIS WARNING INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 240 AND 262.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 4373 9964 4374 9970 4371 9972 4367 9987
4369 9994 4416 9955 4394 9907 4393 9934
4390 9936 4388 9931 4385 9931 4377 9940
4371 9939 4368 9945 4365 9941 4354 9963
TIME...MOT...LOC 0312Z 235DEG 54KT 4355 9985
WIND...HAIL 70MPH 1.00IN
$$
WISE1 follow-up statement
216
WWUS53 KABR 010357
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1057 PM CDT THU JUN 30 2011
SDC017-085-010406-
/O.EXP.KABR.SV.W.0065.000000T0000Z-110701T0400Z/
LYMAN SD-BUFFALO SD-
1057 PM CDT THU JUN 30 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BUFFALO AND
EASTERN LYMAN COUNTIES WILL EXPIRE AT 1100 PM CDT/1000 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4373 9964 4374 9970 4371 9972 4367 9987
4369 9994 4416 9955 4394 9907 4393 9934
4390 9936 4388 9931 4385 9931 4377 9940
4371 9939 4368 9945 4365 9941 4354 9963
TIME...MOT...LOC 0356Z 235DEG 54KT 4393 9910
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 7:02 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Jun 30, 7:02 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 702 PM CDT THU JUN 30 2011 .UPDATE... NUDGED POPS DOWN ACROSS THE EAST THIS EVENING BASED ON CURRENT STORM AND SHORTWAVE MOTION. SOME THUNDERSTORMS HAVE MOVED INTO FAR WESTERN SD THIS EVENING...BUT HAVE WEAKENED RAPIDLY AS THEY RUN INTO THE STRONGER CAP ON THE EAST SIDE OF THE HILLS. STILL EXPECT THIS CAP TO ERODE SOMEWHAT AFTER SUNSET...SO SEVERE STORMS ARE STILL A THREAT. WITH THE PASSAGE OF THE TROF/WEAK COLD FRONT...TEMPERATURES ARE FALLING ACROSS THE REGION..IF SLOWLY. LET THE HEAT ADVISORY EXPIRE FOR THE AREA THOUGH PLACES I-29 EAST WILL CONTINUE TO HAVE HEAT INDICES BETWEEN 100 AND 104 FOR THE NEXT COUPLE OF HOURS. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT MAIN FORECAST CHALLENGE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS TONIGHT INTO THE DAY FRIDAY. VERY HOT AND HUMID CONDITIONS ACROSS THE AREA THIS AFTERNOON HAVE LED TO EXTREME INSTABILITY. A FRONTAL BOUNDARY WAS JUST ENTERING THE FAR NORTHWESTERN CWA AT 20Z...AND IS EXPECTED TO SLOWLY PUSH ACROSS THE CWA THROUGH THE OVERNIGHT HOURS. BIGGEST HINDRANCE FOR DEVELOPING THUNDERSTORMS IS AN EXTREMELY STRONG CAP OVER THE REGION...H7 TEMPS CURRENTLY IN EXCESS OF +14 DEGREES. THIS CAP DOES NOT BREAK DOWN MUCH DURING THE EVENING...THEREFORE FEEL THAT BEST CHANCE OF STORMS IS GOING TO BE POST FRONTAL AFTER MIDNIGHT. THE STORMS WILL THEN NOT HAVE THE BENEFIT OF THE STRONG DAYTIME HEATING THAT OCCURRED TODAY...SO THAT IS WHERE THE QUESTION COMES IN AS TO WHETHER OR NOT ANY STORMS THAT DO DEVELOP WILL BE ABLE TO REACH SEVERE LEVELS. HAVE OPTED TO KEEP A MENTION OF SEVERE IN DURING THE EVENING HOURS WHEN ANYTHING THAT MAY DEVELOP WOULD HAVE A BETTER CHANCE...BUT TOOK THE SEVERE MENTION OUT AFTER MIDNIGHT WITH JUST THUNDERSTORMS THEN MENTIONED. MODELS IN GOOD AGREEMENT WITH THE PRECIPITATION LINGERING OVER THE AREA FRIDAY...FINALLY EXITING THE FAR EASTERN CWA EARLY FRIDAY EVENING. HIGH PRESSURE MOVES IN OVER THE AREA FRIDAY NIGHT AND LOOKS TO REMAIN DOMINANT THROUGH THE END OF THE PERIOD. THE GFS DOES HINT AT IT MOVING EAST A BIT FASTER THAN THE NAM WITH SHOWERS REACHING THE WESTERN CWA SATURDAY NIGHT. THEREFORE...KEPT THINGS DRY LATE FRIDAY NIGHT THROUGH SATURDAY EVENING...THEN STUCK WITH A SMALL POP SATURDAY NIGHT. TEMPERATURES WILL REMAIN MILD TO WARM OVERNIGHT...BUT COOLER AIR THEN MOVES IN BEHIND THE FRONT ON FRIDAY. EXPECT FRIDAYS HIGHS TO BE A GOOD 15 TO 20 DEGREES COOLER THAN TODAY...WITH NEAR NORMAL TEMPERATURES AGAIN ON SATURDAY UNDER THE INFLUENCE OF HIGH PRESSURE. .LONG TERM...SUNDAY THROUGH THURSDAY AS THE FLOW PATTERN EVOLVES MORE-SO INTO A DIRTY RIDGE ALOFT OVER THIS CWA IN THE OUT PERIODS...THE SOUTHERN PERIPHERY OF FAST POLAR WESTERLIES WILL BE ACROSS THIS REGION...ALLOWING FOR A FEW TRANSIENT UPPER WAVES TO WORK THROUGH THE NORTHERN PLAINS. NAILING DOWN THE TIMEFRAME FOR ANY GIVEN SHORT-WAVE PASSAGE IN THE EXTENDED IS FUTILE AT THIS POINT...SO CONTINUED TO BROAD-BRUSH SMALL POPS/WX MENTION ACROSS SEVERAL FORECAST PERIODS. THIS MATCHES SURROUNDING WFOS WELL. AS FOR TEMPERATURES...LOW LEVEL THERMAL PROGS SHOW WAA SUNDAY INTO MONDAY AHEAD OF ONE SURFACE FROPA...BUT THEN SHOW WEAK LOW LEVEL CAA AND A LARGE SPRAWLING HIGH PRESSURE AREA SETTING UP ACROSS THE CWA TUESDAY AND WEDNESDAY. PRECIPITATION CHANCES START SETTING BACK UP LATE OUT WEST WEDNESDAY EVENING/OVERNIGHT...AND EXPANDING FURTHER EAST ACROSS THE REST OF THE CWFA ON THURSDAY. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS LOOK FOR VFR CONDITIONS TO PREVAIL OVER THE NEXT 24 HOURS. THUNDERSTORMS DEVELOPING ACROSS THE NORTHERN AND CENTRAL HIGH PLAINS COULD EVENTUALLY MAKE IT AS FAR NORTH AND EAST AS THE KPIR AND KMBG TERMINALS IN SOUTH DAKOTA BY LATE THIS EVENING /GENERALLY AT OR AFTER 03Z/. CURRENT VCTS THUNDER MENTION WILL LIKELY REQUIRE SOME FURTHER FINE TUNING OVER THE NEXT 12 HOURS OR SO. THE AREA OF LOW PRESSURE HELPING STORMS TO FORM WILL LIFT NEWD ACROSS THE STATE DURING THE FIRST HALF OF THE DAY ON FRIDAY...SO ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF THE MISSOURI RIVER VALLEY OF SOUTH DAKOTA AT OR AFTER 12Z FRIDAY AND SPREAD NORTHEAST THROUGH THE KABR AND KATY TERMINALS THROUGH APPX 18Z. FURTHER FINE TUNING TO THUNDER MENTION IN THESE TWO TAFS WILL BE NEEDED OVER THE NEXT 12 TO 18 HOURS. A FEW THUNDERSTORMS OVERNIGHT OUT WEST AND THROUGH LATE FRIDAY MORNING OUT EAST COULD BECOME SEVERE...WITH LARGE HAIL AND STRONG DAMAGING STRAIGHT-LINE WINDS THE PRIMARY SEVERE WEATHER TYPES. ALSO...A COLD FRONT IS WORKING EAST THROUGH THE CWA...AND AT PRESENT HAS ALREADY TRUDGED THROUGH KMBG/KPIR/KABR. THIS FRONTAL BOUNDARY WILL SWITCH SOUTHERLY WINDS AROUND TO A NORTHWESTERLY DIRECTION. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...WISE SHORT TERM...PARKIN LONG TERM...DORN AVIATION...WISE WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 30, 4:20 AM CDT, 17 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 420 AM CDT THU JUN 30 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 420 AM CDT THU JUN 30 2011 /320 AM MDT THU JUN 30 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT HEAT INDEX READINGS WILL RANGE FROM 100 TO 110 DEGREES THIS AFTERNOON FOR MUCH OF THE AREA...MAINLY EAST OF THE MISSOURI RIVER. THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS WESTERN AND CENTRAL SOUTH DAKOTA...SOME OF WHICH MAY BE SEVERE WITH LARGE HAIL. THUNDERSTORM ACTIVITY IS EXPECTED TO SPREAD NORTHEAST INTO NORTHERN SOUTH DAKOTA OVERNIGHT WITH A CONTINUED THREAT FOR SEVERE STORMS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE ON FRIDAY BUT SEVERE WEATHER IS NOT ANTICIPATED. THUNDERSTORMS ARE IN THE FORECAST FOR SATURDAY NIGHT AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND THROUGH THE EVENING ACROSS CENTRAL AND NORTHERN SOUTH DAKOTA. TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 9:58 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 62 min |
| Jun 30, 10:46 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Dewey, Hand, Hughes, Hyde, Lyman and 2 more | 44 min |
| Jul 1, 1:31 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin, Spink | 44 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.